Alert archive / North Carolina / Freeze Warnings in 2008

Freeze Warning 2, NWS Raleigh, NC

October 28, 200831 counties in North Carolina

NWS Raleigh, NC issued this freeze warning at Oct 28, 2008, 4:02 AM EDT for 31 counties in North Carolina. It took effect at Oct 29, 2008, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 28, 2008, 4:02 AM EDT (08:02 UTC)
In effect from
Oct 29, 2008, 12:00 AM EDT
Expired
Oct 29, 2008, 9:00 AM EDT
In force
9 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KRAH 280802
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
402 AM EDT TUE OCT 28 2008

...A FREEZE WARNING IN EFFECT TONIGHT FOR ALL OF CENTRAL NORTH CAROLINA...

NCZ007-021>024-038-039-073-282000-
/O.UPG.KRAH.FZ.A.0002.081029T0400Z-081029T1300Z/
/O.NEW.KRAH.FZ.W.0002.081029T0400Z-081029T1300Z/
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-STANLY-
INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...LEXINGTON...ASHEBORO...
ALBEMARLE
402 AM EDT TUE OCT 28 2008

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
WEDNESDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. 

A VERY COLD AIR MASS WILL SETTLE ACROSS THE REGION TODAY AND
LINGER FOR THE NEXT COUPLE OF DAYS. LOW TEMPERATURES TONIGHT ARE
EXPECTED TO DROP TO NEAR 30 DEGREES ACROSS THE REGION. WITH THE
PROBABILITY THAT TEMPERATURES WILL BE AT OR BELOW FREEZING FOR TWO
TO THREE HOURS...A FREEZE WARNING HAS BEEN ISSUED. 

TEMPERATURES BELOW FREEZING MAY OCCUR AGAIN WEDNESDAY NIGHT INTO
EARLY THURSDAY MORNING ACROSS THE REGION. IF TEMPERATURES TONIGHT
REMAIN ABOVE FREEZING...THEN ANOTHER FREEZE WARNING MAY BE
NEEDED.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL DAMAGE OR KILL CROPS AND
OTHER SENSITIVE VEGETATION.

$$

NCZ008>011-025>028-040>043-074>078-083>086-088-089-282000-
/O.NEW.KRAH.FZ.W.0002.081029T0400Z-081029T1300Z/
GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-JOHNSTON-WILSON-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON...
ROANOKE RAPIDS...DURHAM...LOUISBURG...NASHVILLE...ROCKY MOUNT...
PITTSBORO...RALEIGH...SMITHFIELD...WILSON...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
402 AM EDT TUE OCT 28 2008

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
WEDNESDAY. 

A VERY COLD AIR MASS WILL SETTLE ACROSS THE REGION TODAY AND
LINGER FOR THE NEXT COUPLE OF DAYS. LOW TEMPERATURES TONIGHT ARE
EXPECTED TO DROP TO FREEZING ACROSS THE REGION. WITH THE
PROBABILITY THAT TEMPERATURES WILL BE AT FREEZING FOR TWO TO
THREE HOURS...A FREEZE WARNING HAS BEEN ISSUED.

TEMPERATURES BELOW FREEZING MAY OCCUR WEDNESDAY NIGHT INTO EARLY
THURSDAY MORNING ACROSS THE REGION. IF TEMPERATURES TONIGHT REMAIN
ABOVE FREEZING...THEN ANOTHER FREEZE WARNING MAY NEED TO BE ISSUED
FOR WEDNESDAY NIGHT. 

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL DAMAGE OR KILL CROPS AND
OTHER SENSITIVE VEGETATION.

$$

WSS
3 follow-up statements
000 
WWUS72 KRAH 281847
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
247 PM EDT TUE OCT 28 2008

...A FREEZE WARNING IN EFFECT TONIGHT FOR ALL OF CENTRAL NORTH
CAROLINA...

NCZ007>011-021>028-038>043-073>078-083>086-088-089-291215-
/O.CON.KRAH.FZ.W.0002.081029T0400Z-081029T1300Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
247 PM EDT TUE OCT 28 2008

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT WEDNESDAY...

A VERY COLD AIR MASS WILL SETTLE ACROSS THE REGION TONIGHT.
TEMPERATURES ARE EXPECTED TO DROP TO FREEZING JUST BEFORE SUNRISE
WEDNESDAY ACROSS MUCH OF THE REGION. A CONTINUOUS BREEZE IS
EXPECTED TONIGHT WHICH WILL PREVENT TEMPERATURES FROM DROPPING
MUCH BELOW FREEZING. THOSE LOCATIONS WHICH ARE MORE WIND PROTECTED
WILL EXPERIENCE COLDER TEMPERATURES AND LONGER DURATIONS AT OR
BELOW FREEZING. ANY FROST SHOULD BE LIMITED TO THESE WIND
PROTECTED LOCATIONS.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR 
HIGHLY LIKELY. THESE CONDITIONS WILL DAMAGE OR KILL CERTAIN CROPS
AND OTHER SENSITIVE VEGETATION.


$$
000 
WWUS72 KRAH 290817
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
417 AM EDT WED OCT 29 2008

...CHILLY MORNING ACROSS CENTRAL NORTH CAROLINA...

NCZ007>011-021>028-038>043-073>078-083>086-088-089-291300-
/O.CON.KRAH.FZ.W.0002.000000T0000Z-081029T1300Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
417 AM EDT WED OCT 29 2008

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING. 

TEMPERATURES EARLY THIS MORNING WILL HOVER AROUND FREEZING. IT
APPEARS UNLIKELY THAT A KILLING FREEZE HAS OCCURRED. IF IT APPEARS 
THAT FREEZING TEMPERATURES OF TWO TO FOUR HOURS DURATION WILL
OCCUR TONIGHT...THEN ANOTHER FREEZING WARNING MAY NEED TO BE
ISSUED LATER TODAY.

LOOKING AHEAD TO THURSDAY NIGHT AND FRIDAY MORNING....EARLY MORNING
TEMPERATURES WILL ONCE AGAIN BE NEAR OR SLIGHTLY BELOW FREEZING.

A FREEZE WARNING MEANS FREEZING TEMPERATURES OF SUFFICIENT
DURATION ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL
DAMAGE OR KILL CERTAIN CROPS AND OTHER SENSITIVE VEGETATION.

$$

WSS
000 
WWUS72 KRAH 291256
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
856 AM EDT WED OCT 29 2008

...THE FREEZE WARNING FOR CENTRAL NORTH CAROLINA EXPIRES AT 9 AM
THIS MORNING...

.MINIMUM TEMPERATURES THIS MORNING WERE IN THE LOW TO MID 30S.
READINGS WILL RISE RAPIDLY INTO THE 40S BY LATE MORNING.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-291400-
/O.EXP.KRAH.FZ.W.0002.000000T0000Z-081029T1300Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
856 AM EDT WED OCT 29 2008

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

MINIMUM TEMPERATURES THIS MORNING WERE IN THE LOW TO MID 30S AND
WILL RISE RAPIDLY INTO THE 40S BY LATE MORNING. LOWS THURSDAY
MORNING WILL AGAIN APPROACH FREEZING AS HIGH PRESSURE LINGERS
OVERHEAD PRODUCING CLEAR SKIES AND LIGHT WINDS.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this freeze warning went out at Oct 28, 3:40 AM EDT, 22 minutes earlier.

Area forecast discussion, Oct 28, 3:40 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
340 AM EDT TUE OCT 28 2008

.SYNOPSIS...
A BRISK AND CHILLY AIR MASS WILL CONTINUE TO BUILD INTO THE REGION
THROUGH WEDNESDAY... BRINGING MUCH BELOW NORMAL TEMPERATURES. A
GRADUAL WARMING TREND BACK TOWARD SEASONAL NORMALS WILL FOLLOW
STARTING THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 255 AM TUESDAY...

DEEP CYCLONE OVER THE DELMARVA EARLY THIS MORNING WILL MAINTAIN
STRONG CYCLONIC FLOW OVER CENTRAL NC TODAY AND TONIGHT. DOWNSLOPE
COMPONENT TO MID LEVEL WINDS HAS RESULTED IN CLEAR SKIES OVERNIGHT
WITH PRE DAWN TEMPS IN THE MID AND UPPER 30S...A TESTAMENT TO HOW
COLD IS THIS AIR MASS.

AIR MASS WILL CONTINUE TO COOL OFF RESULTING IN STEEP LAPSE RATES.
LOW LEVEL RATES NEAR 10 DEG C/KM PROJECTED WITH MID LEVEL RATES
BETWEEN 7-7.5 DEG C/KM. HOWEVER...LACK OF SUFFICIENT MOISTURE
THROUGH THE COLUMN WILL DECREASE THREAT OF INSTABILITY SHOWER DEVELOPMENT
THIS AFTERNOON. APPEARS THAT MOISTURE CONFINED TO A THIN LAYER
BETWEEN 6000-10000FT. FOR NOW...WILL MAINTAIN PARTLY CLOUDY WITH
POPS BELOW 14%.

THE MAIN WEATHER STORY TODAY MAY ACTUALLY BE THE WIND. WINDS IN
THE 5000-10000FT LAYER PROJECTED TO RANGE BETWEEN 35-40KTS. AT
THIS TIME...APPEAR THAT LOW LEVEL AIR MASS WILL MIX UP TO
5000-7000FT THIS AFTERNOON. THUS POTENTIAL FOR SOME OF THE
STRONGER WINDS TO REACH THE SURFACE. ACCOUNTING FOR
FRICTION....WILL CAP PEAK GUSTS AROUND 26KTS OR 30 MPH. DAY CREW
WILL HAVE TO SCRUTINIZE 12Z SOUNDINGS TO SEE HOW MODELS ARE
VERIFYING.

CONTINUED COLD AIR ADVECTION TODAY WILL RESULT IN MAX TEMPS 15-18
DEGREES BELOW NORMAL AS LOW LEVEL THICKNESSES STRUGGLE TO REACH
1315M. CONTINUED TREND OF PREVIOUS FORECAST OF MAX TEMPS ON THE
COOL SIDE OF MOS GUIDANCE.

TONIGHT...POTENTIAL FOR A LIGHT FREEZE ACROSS A MAJORITY OF
CENTRAL NC. HOWEVER THERE ARE A FEW ELEMENTS THAT MAY PREVENT TEMPS
FROM FALLING BELOW FREEZING. FIRST THE WINDS ARE PROJECTED TO
REMAIN AROUND 5 KTS OR SO THROUGH THE OVERNIGHT AS SURFACE LOW
CONTINUES TO DEEPEN OVER NEW ENGLAND. ALSO...CYCLONIC FLOW OVER
THE AREA MAY MAINTAIN PATCHES OF STRATOCU...MAINLY OVER THE
NORTHERN COUNTIES. HOWEVER...CONSIDERING THE MAGNITUDE OF THE COLD
AIR MASS...TEMPS NEAR OR BELOW FREEZING FOR 3-4 HOURS A DISTINCT
POSSIBILITY SO HAVE GONE WITH FREEZE WARNING FOR ALL OF CENTRAL NC
FOR TONIGHT.

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 300 AM TUESDAY...

CONTINUED SEASONABLY CHILLY ACROSS THE AREA THROUGH WEDNESDAY
NIGHT. BULK OF 850MB THERMAL TROUGH WILL LIE OVER AND NORTH OF THE
REGION RESULTING IN ANOTHER CHILLY DAY. WESTERLY LOW LEVEL FLOW
WILL AID IN TEMP RECOVERY SOMEWHAT SO SHOULD SEE MAX TEMPS INT HE
LOW/MID 50S. SURFACE RIDGE SETTLES OVERHEAD WED NIGHT. THIS
FEATURE SHOULD CAUSE WINDS TO DECOUPLE EARLY IN THE EVENING. THIS
SHOULD CAUSE TEMPS TO COOL OFF QUICKLY WED EVENING IN THE DRY AIR
MASS. A DEFINITE HARD FREEZE LIKELY WITH TEMPS IN THE UPPER
20S/NEAR 30 AT MOST LOCALES FOR SEVERAL HOURS. THUS IF FREEZE
CONDITIONS NOT MET TONIGHT...THEY SHOULD BE MET WED NIGHT.

ANTICIPATED WARM-UP THU MAY BE DELAYED AS SHORT TERM MODELS ALL
AGREE THAT SECONDARY S/W ROTATING AROUND BASE OF L/W TROUGH WILL
SEND ANOTHER SURGE OF COOL AIR INTO THE REGION LATE WED NIGHT INTO
THU. 850MB THERMAL TROUGH SET-UP OVER THE COASTAL PLAIN THU
AFTERNOON. IN ADDITION...LOW LEVEL FLOW WILL HAVE MORE OF A NLY
TRAJECTORY THU RATHER THAN THE WESTERLY FETCH WELL EXPERIENCE TODAY
AND WED. ALSO THICKNESSES THU NOT MUCH DIFFERENT FROM WED.
THUS...HAVE LOWERED MAX TEMPS ABOUT 7 DEGREES FROM PREVIOUS
FORECAST FOR THU.

MID/UPPER LEVEL HEIGHTS BEGIN TO RISE FRI AS L/W TROUGH LIFTS
MOVES EWD. SURFACE RIDGE AXIS WILL LIE SW-NE ACROSS REGION.
SUBSIDENCE WARMING FROM THIS FEATURE WILL HELP TEMPS TO REBOUND
FROM A CHILLY START. WILL LIKELY SEE A 3-35 DEGREE DIURNAL SWING IN
TEMPS FRI. EXPECT AFTERNOON TEMPS IN THE MID 60S.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 340 AM TUESDAY...

SATURDAY LOOKS TO BE A PLEASANT DAY ACROSS THE REGION WITH AFTERNOON
LOW LEVEL THICKNESS VALUES CLIMBING TO AS HIGH AS 1365 M... UNDER
HIGH PRESSURE AT THE SURFACE. THIS SHOULD YIELD HIGH TEMPS IN THE
UPPER 60S TO LOWER 70S ACROSS CENTRAL NC. PAST 00Z SUNDAY... THERE
IS STILL QUITE A BIT OF UNCERTAINTY IN THE EXTENDED RANGE PORTION OF
THE FORECAST. THE 28/00Z ECMWF TRIES TO DRAG A COLD FRONT THROUGH
THE AREA ON SUNDAY... ASSOCIATED WITH A NORTHERN STREAM UPPER LEVEL
SYSTEM. THE UPPER LEVEL SYSTEM REMAINS AN OPEN WAVE AND IS FAIRLY
PROGRESSIVE... ALLOWING HIGH PRESSURE TO BUILD BACK INTO THE AREA
BEHIND THE SURFACE COLD FRONT. THE 00Z/28 GFS ON SUNDAY STILL SHOWS
AN COLD FRONT TRYING TO DROP INTO THE AREA ON SUNDAY EVENING INTO
MONDAY MORNING... HOWEVER THE AREA OF HIGH PRESSURE TO THE NORTH IS
WEAKER AND THE CENTER OF THE HIGH REMAINS FARTHER TO THE NORTH. IN
ADDITION... THE GFS DEVELOPS A SOUTHERN STREAM UPPER LEVEL LOW OVER
THE NORTH GULF OFF MEXICO ON SUNDAY AND DRIFT IT TO THE NORTHEAST ON
MONDAY... INDUCING A SURFACE LOW TO DEVELOP ON MONDAY OFF THE
SOUTHEASTERN US COAST... POSSIBLY CAUSING AN OVERRUNNING TYPE OF
SCENARIO TO TAKE PLACE ON MONDAY... AS HIGH PRESSURE EXTENDED INTO THE
REGION FROM THE NORTH.

FOR NOW... WILL STICK CLOSE TO PREVIOUS FORECAST... AND KEEP THE
EXTENDED DRY FOR NOW. HIGH TEMPS ON SUNDAY WILL GREATLY DEPEND ON THE
TIMING AND STRENGTH OF THE COLD FRONT... AS THE GFS AND ECMWF HAVE A
25 METER DIFFERENCE FOR LOW LEVEL THICKNESS VALUES. FOR NOW WILL
KEEP HIGH TEMPS FOR BOTH SUNDAY AND MONDAY IN THE LOWER TO MID 60S
AND LOWS ON MONDAY MORNING IN THE UPPER 30S TO LOWER 40S.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
AS OF 140 AM TUESDAY...

THE COASTAL LOW THAT INTENSIFIED OF THE NC COAST THIS EVENING HAS
BEGUN TO MOVE OFF TO THE NORTHEAST... ALLOWING SKIES TO CLEAR AND
WINDS TO DECREASE A BIT. HOWEVER... WINDS SEVERAL THOUSAND FEET OFF
THE SURFACE REMAIN STRONG. AN AMDAR SOUNDING AT 03Z AT RDU HAD
UPWARDS OF 35 TO 40 KTS AT AROUND 2 KFT OFF THE SURFACE.   THUS...
WITH SURFACE WINDS AT OR LESS THAN 5 KTS... HAVE INCLUDED... LLWS AT
RDU... FAY... RWI THROUGH 1230Z. SURFACE WINDS AT GSO AND INT REMAIN
AT OR AROUND 10 KTS AND WINDS ALOFT LOOK TO BE JUST A BIT WEAKER.
THUS... HAVE ELECTED TO LEAVE LLWS OUT OF THE TAF FOR GSO AND INT
FOR NOW.

FOR TUESDAY... SUSTAINED NORTHWEST WINDS WILL STRENGTHEN INTO THE 15
TO 20 KT RANGE WITH FREQUENT GUSTS BETWEEN 25 AND 30 KTS LATE
MORNING THROUGH THE AFTERNOON... AS THE MSLP GRADIENT CONTINUES TO
TIGHTEN AS HIGH PRESSURE AT THE SURFACE BUILDS IN AND STRONGER WINDS
ALOFT (30 KTS) IN THE DEEPENING MIXED ARE MIXED DOWNWARD. SCATTERED
TO BRIEFLY BROKEN INSTABILITY CUMULUS AND STRATOCUMULUS IN THE 4 TO
7 THSD FT RANGE SHOULD DEVELOP WITH SURFACE HEATING... AS THE COLD
POOL ALOFT AND RESULTANT STEEP MID LEVEL LAPSE RATES ASSOCIATED WITH
THE UPPER TROUGH SPREADS ACROSS THE REGION. WINDS WILL BEGIN TO
WEAKEN AFTER SUNSET AS THE NOCTURNAL INVERSION SETS UP. THUS...
CAUSING THE STRONG GUSTY WINDS TO BEGIN TO WEAKEN. HOWEVER... WINDS
WILL LIKELY REMAIN BETWEEN 5 TO 10 KTS AFTER SUNSET. -BSD

LOOKING BEYOND 06Z/29TH... A DEEP EASTERN U.S. TROUGH WILL GRADUALLY
LIFT NORTHEASTWARD DURING THE MID WEEK PERIOD... WITH A WEAKER W TO
NW UPPER FLOW EXPECTED TO DOMINATE THE WEATHER TOWARD THE END OF THE
WORK WEEK. THIS SHOULD RESULT IN GENERALLY FAIR WEATHER AND VFR
CONDITIONS DURING THE PERIOD.  -MWS

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM EDT WEDNESDAY FOR
NCZ007>011-021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...BSD
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...BSD
AVIATION...BSD
Hazardous weather outlook, Oct 27, 4:18 AM EDT, 23 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
418 AM EDT MON OCT 27 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-281000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
418 AM EDT MON OCT 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE THROUGH CENTRAL NORTH CAROLINA THIS
MORNING. BLUSTERY NORTHWEST WINDS ARE EXPECTED BEHIND THE
FRONT...GUSTING UP TO AROUND 25 MPH. AS VERY DRY AIR FILTERS INTO
THE AREA... RELATIVE HUMIDITIES ARE EXPECTED TO DROP TO BETWEEN 25
AND 35 PERCENT OVER MUCH OF CENTRAL NORTH CAROLINA THIS AFTERNOON.
BECAUSE OF THESE DRY AND BREEZY CONDITIONS... ANYONE PLANNING TO
BURN BRUSH OR LEAVES SHOULD USE EXTREME CAUTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GUSTY NORTHWEST WINDS WILL OCCUR ONCE AGAIN ON TUESDAY AFTERNOON
WITH WIND GUSTS AS HIGH AS 30 MPH POSSIBLE. AFTERNOON RELATIVE
HUMIDITIES WILL BE SLIGHTLY HIGHER THAN MONDAY...BUT CAUTION
SHOULD STILL BE USED REGARDING ANY BURNING ACTIVITIES.

IN ADDITION...TEMPERATURES WELL BELOW NORMAL ARE EXPECTED ACROSS
THE REGION TUESDAY THROUGH THURSDAY. LOW TEMPERATURES BELOW
FREEZING ARE LIKELY TUESDAY NIGHT AND WEDNESDAY NIGHT.

JFB

Nearby

Freeze Warnings in North Carolina, 2008Every freeze warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.